Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 252, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 30, 2025, 4:16 PM CDT for Butler County, Kansas. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2025, 4:16 PM CDT (21:16 UTC)
- Expired
- Jul 30, 2025, 4:37 PM CDT
- In force
- 21 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Butler County, KS
The radar
The Wichita radar (KICT), 39 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 4:24 PM CDT | TSTM WND GST 70 | 3 Sw Towanda, KS | Delayed report from a personal weather station. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -308 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted.
037
WUUS53 KICT 302116
SVRICT
KSC015-302215-
/O.NEW.KICT.SV.W.0252.250730T2116Z-250730T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
416 PM CDT Wed Jul 30 2025
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
West central Butler County in south central Kansas...
* Until 515 PM CDT.
* At 416 PM CDT, a severe thunderstorm was located over Towanda, and
is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Augusta, Towanda, Benton, and Santa Fe Lake.
This includes Interstate 35 between Mile Markers 59 and 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3769 9707 3779 9713 3786 9698 3774 9685
TIME...MOT...LOC 2116Z 246DEG 3KT 3777 9702
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CHRISTO2 follow-up statements
740 WWUS53 KICT 302130 SVSICT Severe Weather Statement National Weather Service Wichita KS 430 PM CDT Wed Jul 30 2025 KSC015-302215- /O.CON.KICT.SV.W.0252.000000T0000Z-250730T2215Z/ Butler KS- 430 PM CDT Wed Jul 30 2025 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR WEST CENTRAL BUTLER COUNTY... At 429 PM CDT, a severe thunderstorm was located over Towanda, and is nearly stationary. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Towanda and Benton. This includes Interstate 35 between Mile Markers 61 and 69. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3771 9703 3780 9711 3786 9698 3774 9685 TIME...MOT...LOC 2129Z 246DEG 3KT 3777 9701 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ CHRISTO
375 WWUS53 KICT 302137 SVSICT Severe Weather Statement National Weather Service Wichita KS 437 PM CDT Wed Jul 30 2025 KSC015-302146- /O.CAN.KICT.SV.W.0252.000000T0000Z-250730T2215Z/ Butler KS- 437 PM CDT Wed Jul 30 2025 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BUTLER COUNTY IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning has been cancelled. && LAT...LON 3771 9703 3780 9711 3786 9698 3774 9685 TIME...MOT...LOC 2134Z 246DEG 3KT 3777 9700 $$ CHRISTO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:42 PM CDT, 1 hour 34 minutes earlier. Its key messages:
- Dangerous heat expected again this afternoon across mainly southern/southeast KS.
- Shower/storm chances will increase this afternoon through Thursday morning and then again for late Saturday night through Sunday.
- Much cooler air arrives this evening and remains through at least Sunday.
Area forecast discussion, Jul 30, 2:42 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Wichita KS 242 PM CDT Wed Jul 30 2025 .KEY MESSAGES... - Dangerous heat expected again this afternoon across mainly southern/southeast KS. - Shower/storm chances will increase this afternoon through Thursday morning and then again for late Saturday night through Sunday. - Much cooler air arrives this evening and remains through at least Sunday. && .DISCUSSION... Issued at 237 PM CDT Wed Jul 30 2025 Currently, a cold frontal boundary is draped across central Kansas. We have two starkly different environments across the state. Behind the front for central and western Kansas, northerly winds, drier air, and temperatures in the 70s and lower 80s are being seen. Across south-central and southeastern Kansas ahead of the front, south-easterly winds, humid conditions, and temperatures in the 90s are the story of the afternoon. A Heat Advisory remains in effect for southern Kansas counties as heat indices top out around 105 degrees this afternoon. As this boundary pushes southeast through the afternoon and evening hours, a few storms will develop along it. With MLCAPE values around 2000 J/kg and marginal shear, a few storms could produce isolated gusty winds and possibly large hail during the afternoon and early evening hours. High PWATs ahead of the front also means that locally heavy rainfall and isolated flash flooding will once again be a concern. Current model guidance suggests this activity will initiate sometime between 20-22Z as a broken line of storms. There is some discrepancy with location of initiation as that is dependent on the location of the frontal boundary. Current thinking is that storms will form generally along a line from Pratt to McPherson and up towards Topeka and then drift southeast over the course of the evening and overnight hours. Storms will lose their severe characteristics as we move into the later evening time frame, but storms will continue to fester overnight posing primarily a heavy rain threat. For Thursday, guidance continues to suggest the better rain chances will be confined to southern Kansas as the front pushes south through Oklahoma. Rain chances will diminish throughout the day though, and by the mid-afternoon hours we're looking at less that 20 POPs areawide. The main talking point for Thursday through the weekend will be the below normal temperatures that will filter into the area behind the front. For Thursday and Friday, temperatures will remain in the upper 70s to lower 80s. This weekend into early next week, the ridge will strengthen across the Desert Southwest leading to slowly increasing heights and northwest flow across the state. Our highs for the weekend will reach into the the 80s for most across the forecast area. Models suggest a midlevel impulse sweeping across the area on Saturday night and Sunday which will increase rain and storm chances slightly. Temperatures will slowly increase next week with 90s starting to creep back into central and southern Kansas on Tuesday. And by the middle of next week, temperatures look to be right around normal for this time of year with lower to mid 90s areawide. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1220 PM CDT Wed Jul 30 2025 Active weather over the next 12 to 18 hours across a large portion of the area. A diffuse frontal boundary continues to sag across Kansas early this afternoon. Behind this boundary, MVFR cigs and a few isolated showers have been noted, but impacts remain relatively minor. Around 18-20Z, short term models are signaling the development of showers and storms in association with the aforementioned boundary, and timing and location continue to remain the biggest questions. Based on the current location of the cold front, decided to go with storms beginning in central Kansas and progressing into portions of east central and southeast Kansas this afternoon and evening. Additional widely scattered storms are possible tonight as the frontal boundary continues to slowly slide southward across southern and southeast Kansas. Any TAF site that gets impacted by storms could experience brief MVFR to IFR conditions along with gusty winds around 25 to 45 knots depending on the storm's intensity. After 12Z, most storm chances should come to an end, and a post-frontal regime will settle in across the region. MVFR to potentially IFR cigs are possible for much of Thursday morning before clouds mix out by the afternoon hours. Winds on both sides of the frontal boundary remain relatively light (generally under 10 knots); however, winds will gradually shift from southerly, to easterly, to northerly during the TAF period. && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ069>072-082- 083-091>096-098>100. && DISCUSSION...AMD AVIATION...JC
Hazardous weather outlook, Jul 30, 2:42 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 242 PM CDT Wed Jul 30 2025 KSZ032-033-047>053-067>072-082-083-091>096-098>100-311945- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 242 PM CDT Wed Jul 30 2025 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Heat index values this afternoon and early evening across southeast and southern Kansas will be between 100 and 105 degrees. A Heat Advisory is in effect for these areas. A few storms will develop this afternoon and slowly move southeast through the evening hours. The stronger storms will be capable of producing downburst winds to 60 mph, quarter size hail, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered storms will be possible Thursday and again for Saturday night through Sunday night. While severe storms do not look likely, a few of the stronger storms may produce strong downburst winds and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 4:06 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood | 54 min |
| Jul 30, 4:43 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 62 min |
| Jul 30, 5:12 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 37 min |
| Jul 30, 5:21 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 27 min |
| Jul 30, 5:34 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey | 56 min |
| Jul 30, 5:37 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 39 min |
| Jul 30, 5:59 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Marion | 31 min |
| Jul 30, 6:08 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 41 min |
| Jul 30, 6:20 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion | 25 min |
| Jul 30, 6:52 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.